South Dakota, 2009

Blizzard in South Dakota, April 4 to 5, 2009

April 4 to 5, 2009 · NWS UNR · 6 events in 6 counties and zones

A strong spring storm with heavy snow and strong northerly winds produced blizzard conditions across south central South Dakota. Snowfall amounts of six to 12 inches were common, with drifts several feet high in open areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong spring storm with heavy snow and strong northerly winds produced blizzard conditions across south central South Dakota. Snowfall amounts of six to 12 inches were common, with drifts several feet high in open areas. Interstate 90 and many other roads were closed for 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 4, 1:58 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 4, 1:58 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
258 AM MDT SAT APR 4 2009

.DISCUSSION...08Z SURFACE ANALYSIS HAS LOW PRESSURE CENTER OVER
SOUTHEAST COLORADO WITH WEAK INVERTED TROF EXTENDING INTO SOUTH
CENTRAL SOUTH DAKOTA. TEMPERATURES ARE IN THE 20S TO MID 30S WITH
WINDS OF 15 TO 25 MPH OUT OF THE EAST TO NORTHEAST. WIDESPREAD
LIGHT SNOW IS CURRENTLY FALLING ACROSS MOST OF THE AREA. UPPER
LEVEL ANALYSIS HAS STRONG LOW CENTER OVER THE FOUR CORNERS REGION
WITH RIDGING BUILDING INTO THE FAR WESTERN CONUS.

UPPER LEVEL LOW AND SURFACE LOW PRESSURE BECOME STACKED OVER
WESTERN KANSAS AND NEBRASKA TODAY. COPIOUS AMOUNT OF MOISTURE WILL
CONTINUE TO RIDE UP OVER COOL NORTHEAST SURFACE FLOW. THE RESULT
WILL BE MANY INCHES OF SNOW ACROSS MUCH OF THE SOUTHERN SECTIONS
OF SOUTH DAKOTA. BY MIDDAY...EXPECT SNOW TO BECOME HEAVY FROM THE
BLACK HILLS...INTO SOUTH CENTRAL SOUTH DAKOTA. GUSTY NORTHWEST
WINDS OF 25 TO 35 MPH ACROSS THE PLAINS OF WESTERN SOUTH
DAKOTA...WILL CREATE BLIZZARD CONDITIONS ACROSS HAAKON...JACKSON...
BENNETT...TODD...MELLETTE AND TRIPP COUNTIES. NORTHERLY WINDS
WILL ALSO REDUCE VISIBILITIES TO BELOW ONE HALF MILE AT TIMES
ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS. FURTHER TO THE
WEST...ACROSS NORTHEASTERN WYOMING...SNOWFALL TOTALS ARE EXPECTED
TO BE MUCH LESS. HOWEVER...BREEZY NORTHERLY WINDS WILL CREATE AREAS
OF BLOWING AND DRIFTING SNOW WHICH WILL REDUCE VISIBILITIES TO
BELOW ONE HALF OF A MILE AT TIMES.

BY THE TIME THE STORM SYSTEM EXITS THE AREA LATE TONIGHT...EXPECT
8 TO 16 INCHES OF SNOWFALL ACROSS WESTERN SOUTH DAKOTA ALONG AND
SOUTH OF INTERSTATE 90. LOCALLY HIGHER AMOUNTS CAN BE EXPECTED
OVER THE NORTHERN BLACK HILLS...BEAR LODGE MOUNTAINS...AND SOUTH
CENTRAL SOUTH DAKOTA. 2 TO 6 INCHES OF ADDITIONAL ACCUMULATION
CAN BE EXPECTED ACROSS NORTHWEST SOUTH DAKOTA. 3 TO 8 INCHES OF
ADDITIONAL ACCUMULATION CAN BE EXPECTED ACROSS NORTHEASTERN
WYOMING.

CYCLONIC FLOW WILL REMAIN OVER THE AREA ON SUNDAY...RESULTING IN A
SLIGHT CHANCE OF SNOW SHOWERS. TEMPERATURES ARE EXPECTED TO RISE TO
AROUND THE FREEZING LEVEL ON SUNDAY.

EXTENDED...RIDGING IS EXPECTED TUESDAY WHICH WILL HELP WITH SNOW
MELT AS WARMER AIR MOVES ACROSS THE AREA (BUT TEMPERATURES WILL NOT
REACH THEIR FULL POTENTIAL). THERE IS A SUGGESTION OF A WEAK SHORT-
WAVE TROUGH MOVING SOUTHEAST ACROSS THE DAKOTAS TUESDAY...BUT ALL
INDICATIONS ARE THAT THIS WILL BE A DRY SYSTEM AND NOT BRING MUCH IN
THE WAY OF SENSIBLE WEATHER TO THE AREA. THE MODELS STILL BRING AN
UPPER LOW TOWARD THE AREA ON WEDNESDAY...BUT THERE IS CONSIDERABLE
UNCERTAINTY ON THE PROGRESSION OF THIS SYSTEM INTO THE CENTRAL US...
WHICH IS CONSISTENT WITH THESE LOWS THAT UNDERCUT RIDGES. THEREFORE
HAVE MAINTAINED SMALL POPS FOR RAIN/SNOW FOR THIS SYSTEM...WITH THE
ENSEMBLE CONSENSUS SUGGESTING THE BULK OF THE LOW WILL TRAVEL TO OUR
SOUTH...WITH MINIMAL IMPACT ON THE AREA. MORE RIDGING IS EXPECTED
THURSDAY INTO FRIDAY...WITH SOUTHWEST FLOW ALOFT BY NEXT WEEKEND...
AND A RETURN TO NEAR-AVERAGE TEMPERATURES.

&&

.AVIATION...IFR/LIFR CIGS/VSBYS ARE EXPECTED THROUGH MIDDAY AS
SNOWFALL DEVELOPS/INTENSIFIES ACROSS THE KRAP/KGCC TAF SITES. BLSN
ALSO WILL BE PREVALENT TODAY WITH NORTHEAST WINDS OF 20-40 MPH. THE
HEAVIEST BAND OF SNOW IS EXPECTED TO THE SOUTHEAST OF KRAP...BUT
SNOW ALSO WILL BE LOCALLY ENHANCED ALONG THE NORTHEAST FOOTHILLS.
CONDITIONS SHOULD IMPROVE NOTABLY LATE THIS AFTN AND EVNG AS THE
STORM SYSTEM MOVES EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR BUTTE-
     CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HERMOSA
     FOOT HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID CITY-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     BLIZZARD WARNING UNTIL MIDNIGHT MDT TONIGHT FOR BENNETT-HAAKON-
     JACKSON.

     BLIZZARD WARNING UNTIL 7 AM CDT SUNDAY FOR MELLETTE-TODD-TRIPP.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR HARDING-
     PERKINS.

WY...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR
     NORTHEASTERN CROOK-SOUTHERN CAMPBELL-WESTON-WYOMING BLACK
     HILLS.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR NORTHERN
     CAMPBELL-WESTERN CROOK.

&&
Hazardous weather outlook, Apr 3, 5:17 AM MST, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
617 AM MDT FRI APR 3 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
617 AM MDT (717 AM CDT) FRI APR 3 2009

...BLIZZARD WARNING IN EFFECT LATE TONIGHT TO LATE SATURDAY NIGHT
FOR PORTIONS OF CENTRAL SOUTH DAKOTA...
...WINTER STORM WARNING IN EFFECT TONIGHT AND SATURDAY FOR PORTIONS
OF NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA...
...WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON FOR THE NORTHERN
BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA...
...WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON THROUGH SATURDAY
FOR EXTREME NORTHEASTERN WYOMING AND EXTREME NORTHWESTERN SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER SPRING STORM SYSTEM WILL MOVE ACROSS THE WESTERN UNITED
STATES TODAY...AND APPROACH THE AREA LATE TONIGHT. A STRONG
DISTURBANCE AHEAD OF THE MAIN SYSTEM WILL MOVE ACROSS NORTHEAST
WYOMING...THE BLACK HILL AREA...AND NORTHWEST SOUTH DAKOTA TODAY...
BRINGING 2 TO 5 INCHES OF SNOWFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MAIN STORM SYSTEM WILL ENTER THE CENTRAL AND NORTHERN PLAINS
VERY EARLY SATURDAY MORNING. 8 TO 16 INCHES OF SNOW IS EXPECTED
ACROSS THE SOUTHERN HALF OF WESTERN SOUTH DAKOTA...FROM THE BLACK
HILLS EAST TO WINNER. LESSER AMOUNTS OF SNOW ARE EXPECTED
ACROSS NORTHEAST WYOMING AND FAR NORTHERN SOUTH DAKOTA. STRONG
NORTHERLY WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...
CREATING BLIZZARD CONDITIONS FOR SATURDAY INTO SATURDAY NIGHT. SNOW
WILL TAPER OFF FROM WEST TO EAST LATE SATURDAY NIGHT INTO SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Haakon

When
April 4, 3:00 AM MST to 11:00 PM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Blizzard, Jackson

When
April 4, 3:00 AM MST to 11:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Blizzard, Bennett

When
April 4, 3:00 AM MST to 11:00 PM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Blizzard, Mellette

When
April 4, 5:00 AM CST to April 5, 2:00 AM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Blizzard, Todd

When
April 4, 5:00 AM CST to April 5, 2:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Blizzard, Tripp

When
April 4, 6:00 AM CST to April 5, 2:00 AM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158873, 158875, 158876, 158877, 158878, 158879.